Mayo Clinic Connect
I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?
Liked by coquimti, Molly MIller, farmgirl1556, kathyomaha55 ... see all
I started out on Tamoxifen Sept. 2015 it damaged my Liver. After being off of it for 6 months my Liver enzymes returned to almost normal. I then started Letrazole. The side effects were bad . So i started Anastrozole a year ago. The headaches, insomnia, and overall not feeling well.
I went off of it in March to give my body a rest. And got to feeling better. Could get the saddle on my big ole horse with no problem, months ago I could hardly lift it up there. I just started it back up May 11, and my headaches are back, tired, can't sleep at all. Joints hurt. I refuse to take another pill to help side effects, that have other side effects! I have hot flashes all the time.
I am trying to decide if I want to go off the meds permanently.
Jump to this post
@appaloosagal as my new oncologist would say:"You gave it your best. Decide on quality of life"
Liked by kathyomaha55
I started on anastrozole in November. Only side effects so far to EASE, is dry eyes. No headaches, but I have the bad joint pain in my hands, shoulders and toes; insomnia (my doctor recommended benadryl at bed time); hot flashes have gone down from 15 a day to about 4 a day; Exercise does seem to help overall. But I swear my hands hurt so much sometimes, I want to stop taking it. But I do not want cancer again. One study compared people who had surgery & took an AI, vs. people who had surgery & took no further treatment. The re-occurrence rate was 40% in the people who took no AI's. So I guess that keeps me from stopping the meds. Hang in there.
Liked by cindylb
Hang in there. It's a tough choice. I believe the rate of recurrence vs taking and not taking the AI's is based on the surgery, other treatments and stage and type of cancer…..so percentages vary by patient, but if you can tolerate the drugs you reduce recurrence.
Liked by Colleen Young, Connect Director, elizm, kathyomaha55
Try getting plugs and prescription drugs for the dry eyes and cortisone shots may help your hands
This may sound dumb, but I've been using Blue Emu cream on my hands which seems to help the joint pain somewhat. I also take turmeric capsules which help with pain as it's an anti-inflammatory. In addition, I do take magnesium glyconate which helps not only with constipation because it's a type of relaxant but may help with insomnia. I haven't had much trouble sleeping because I go to the bedroom about 9 p.m. and read with dimmed lights and then tend to fall asleep. I used to stay up watching TV and then had trouble sleeping. If you decide to trying any of the above though, check with your doctor first to be sure it's okay.
Yes – I've tried Blue Emu as well as Aspercreme with Lidocaine. They both work for a while. My hands seem the worst in the morning when I get up. I will look into turmeric. THANKS!!
Liked by trixie1313
By any chance, are there any activities you can do, such as knitting or just wriggling your hands, to keep your hand joints lubricated? I finally went back to knitting just little things like dishcloths and scrubbies when I'm watching TV and that seems to help a little.
I have been on arimidex for 2 months now. Everyone is different when it comes to side effects. So far I have been pretty lucky in that except for nausea the first week I took the medicine I haven't had any real side effects. I do try and keep myself active to help keep any joint or muscle pain at bay. So you might not any side effects. I wish you the best of luck. I still have surgery and radiatonic ahead of me.
I use tumeric and notice a lot less joint pain, once a morning.
When it gets really bad, I'll take it also in the evening.
What dosage of Turmeric are you taking daily?
I'll check, I'm on vacation so I don't have the bottle.
Well @tinalove, hopefully you are hanging in with your treatment. I have been on Anastrozole for a little over 2 years. The first 2-3 months were brutal, but then things seemed to get a bit better, so I would encourage anyone who's newly on this drug to stick it out for at least a few months. Over time I have experienced many side effects including joint pain, hot flashes and night sweats, depression and anxiety, vaginal dryness, frequent cystitis, and in the past few months my hair has started thinning significantly. I understand the joint pain can be excruciating for some women; for me it has been manageable. The cystitis is another story; really disruptive for me and I never see anyone else writing about it. The hair thinning has also been pretty distressing. I was ready to call that the last straw and quit the meds, but I just started using Rogaine and am going to give that a few months and see if it helps. My oncologist has been fantastic and done everything possible to help, but not a day goes by that I don't think about quitting this medicine. I just know it is giving me the best odds, so for now I'm going to keep taking it. Re: hair thinning – if anyone out there has finished their AIs and experienced a reversal/improvement in hair thinning, I would love to hear from you. Peace out everyone.
I too have been on anastrozole for 2 1/2 years. It is very tolerable, although I have the side effects you describe (minus the cystitis). Besides wrinkles (I aged ten years by the third month I had been taking it) my thin hair is most distressing. I finally had it cut into a pixie style, but it is thin and fine, hardly grows, and just “sticks to my head”. Biotin didn’t help. I am actually considering wearing a wig all the time— and I hate wigs; they remind me of chemo.
I would also be interested to hear if the hair situation rebounds after the anastrozole therapy is discontinued. Also, please post if you think the Rogaine is helping you. Thanks!
(In looking at my profile pic, you’d think I had a lot of hair. But this pic was taken just a couple of months after I had started the anastrozole. It actually was a little thicker, although it never bounced back to pre-chemo status.)
version 126.96.36.199.3Page loaded in 0.526 seconds